From Illinois, USA:
Recently, my 74 year old mom, who takes insulin three times a day, did not wake up from afternoon sleep, and her sugar level dropped below 45 mg/dl [2.5 mmol/L], even though she is under constant watch by one of my brothers. She needed emergency care, and they gave her a glucose shot. After that, she came back to herself without knowing what happened. If this was not treated by emergency personnel, would she eventually "wake up" by herself? Is there any chance of irreversible damage if not given immediate glucose shots?
The "glucose shot" sounds like it may have been the hormone glucagon. This hormone, when injected, brings the blood sugars back up rapidly. The hope is that she would wake up without the injection, although it would take more time. However, this is a dangerous situation, and patients have even died with a serious low blood sugar reaction.
Unless the patient becomes hypoxic, meaning without oxygen, patients usually recover without marked intellectual impairment. In a study comparing intense glucose control versus usual glucose control, more hypoglycemia has occurred. However, it was shown that intellectual function did not decline with the increase in hypoglycemia.
Original posting 18 Sep 2002
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.